Jump to content
CrazyBoards.org

Unusual side-effects from Lamictal


Recommended Posts

Hi

I have Bipolar (so they say...) and ADHD, and I'm currently taking 125mg Lamictal and 18mg Concerta. I've been taking Lamictal for 4 years (I'm 22), and I think it has done more damage than good in the long run.

I think it has affected my body in a negative way, but I'm not sure it is the Lamictal, even if it all started when I got on this medication.

Higher levels of creatinine in the blood

more prone to the flu

generally more prone to feeling sick

increased ADHD symptoms

a rash in the face

rash on my upper body (the doc said it looks like fungus)

muscle pains

joint pains

anxiety

alcohol intolerance (almost like an allergic reaction)

headaches

can't remember the last time I slept without having to take meds like Zopiclone and Melatonin.

It's almost like my body struggles to fight infections.

I have no diseases or anything. I'm a healthy guy otherwise. These side effects TOTALLY reinforce my anxiety towards diseases and such, and that is a major downside.

The "fungus" goes away when I apply anti fungal cream for a week or two, but then it returns. It's mostly on my shoulders, but has worked it's way to my neck, chest and not far from the groin. This process has been very slow, but it's increasing. It gets itchy as well. It looks like brown spots in different sizes randomly spread around my body.

The rash in my face is red, and the skin gets dry and itchy. I treat my skin with respect, and I never had skin problems before starting on this med. It's not acne either. I spoke to my doc about this, but they said they haven't seen this in any of the other patients they've treated. All these things started to occur after I started on this medication. Before this I was in mint condition.

If I increase the dose with 12,5mg (split 25mg) I end up with neusea, headache, swollen throat and a "fever-ish" feeling. Seriously, the last time I tried to increase the dose I felt really really sick for 36 hours. The rash got worse too. It's almost like I have developed an allergy over time, because I was on 200mgs for 2 years, but my body absolutely cannot handle any more than 125.

I've decided that I want to stop taking this med, but I'm going to reduce the dosage very slowly to avoid withdrawals. I know Lamictal is a great help for many people, but not for me. Does anybody have any idea if my symptoms comes from the Lamictal, and have you guys ever heard of something similar? I haven't found any useful info in the web yet. I don't think I have the dangerous rash, because then I would probably be dead by now? But judging by the pics I saw, my rash isn't very different. Am I hyper sensitive? I've tried loads of other meds, but I always get too much side effects. The Concerta works great though. I'm starting to think I was misdiagnosed with Bipolar.

I'm gonna see a new doc on June 10th because I just moved to another place. I hope she has some answers for me.

I'm sorry for the long post, but I'm a bit desperate and very worried. This is not a good situation for a hypochondriac.

-muddie

Link to comment
Share on other sites

Higher levels of creatinine in the blood

more prone to the flu

generally more prone to feeling sick

increased ADHD symptoms

a rash in the face

rash on my upper body (the doc said it looks like fungus)

muscle pains

joint pains

anxiety

alcohol intolerance (almost like an allergic reaction)

headaches

can't remember the last time I slept without having to take meds like Zopiclone and Melatonin.

It's almost like my body struggles to fight infections.

A whole lot of that can potentially be attributed to Lamictal. No idea about the creatinine part, since I don't think I've heard that mentioned before, but many of the rest are uncommon-but-not-rare side effects. ACs in general can make ADHD symptoms worse (although just because one does for you doesn't mean all will). Several of them can also cause skin problems or make you more susceptible to fungal infections. Lamictal is particularly notorious for giving people various rashes. Sometimes it can be an underlying problem that's just triggered by a med or fungus, though, like seborrhea. Muscle and joint pains are also not all that unusual. Most people don't get them, but it happens sometimes. Same with headaches. Tons and tons and tons of psych meds interact with alcohol and/or make people get more drunk more quickly or just feel like crap when they drink, so no surprise there. Anxiety is also not that unusual of a side effect of Lamictal, and neither is trouble sleeping, especially depending on when you take it and especially combined with taking a stimulant.

All that said, it's entirely possible, even likely, that Lamictal is not for you, if all of that started after starting it and goes away after stopping it. However, that has approximately nothing to do with whether your bipolar diagnosis is correct or not. They're two entirely separate issues. They're both worth reevaluating with your doctor, but not responding well to one mood stabilizer doesn't mean you aren't bipolar (or that you are, for that matter), any more than not responding well to one antibiotic means you don't have an infection (it could be viral, or it could be bacterial but resistant to that one, or it could be something entirely unrelated, even nothing).

Link to comment
Share on other sites

Thanks for the reply. I've only been taking stims for a year, and the Lamictal problems first occured at an earlier stage.

Do you have any idea if Lamictal may weaken the immune defense, or if an allergy towards Lamictal may develop over time?

EDIT: I've tried most of the mood stabilizers available, but the only meds that work is the ones that calm my racing thoughts. Thats why I'm suspecting a misdiagnosis, because my depressions have always had an underlying cause. They don't come out of nowhere, like bipolar depression usually do.

Link to comment
Share on other sites

"The "fungus" goes away when I apply anti fungal cream for a week or two, but then it returns. It's mostly on my shoulders, but has worked it's way to my neck, chest and not far from the groin. This process has been very slow, but it's increasing. It gets itchy as well. It looks like brown spots in different sizes randomly spread around my body."

My brother had something very similar sounding. It was a fungus. He wasn't on any meds at the time though. It was all over his back and shoulder.

Link to comment
Share on other sites

I believe it was me I would ask my doc about getting off lamictil. I have taken several meds that absolutely do affect your immune system. One or two are diabetic meds. Byetta and januvia. They can cause melanoma. My doc did not tell me this, I found it on some of the best diabetes board on the net. For example, take a diabetic med, avandia. It was out for nearly 5 years before the FDA finally took it off the market and officially (in writing) agreed it could cause heart failure. But from the beginning patients were complaining and saying they had problems with it. docs ignored them and told them to take their meds CAUSE if it caused heart failure-WOULDN'T THE FDA TELL US ALL?

Protect yourself. I totally disagree that we are ALL WHINERS THAT BITCH ABOUT SIDE EFFECTS. If a med has not got a proven track record, be leary.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...